Wisconsin, 2016

Strong Wind in Wisconsin, November 18, 2016

November 18, 2016 · NWS GRB · 3 events in 2 counties and zones

An intense low pressure system produced strong south-southwest winds across Wisconsin as it moved from the Plains, across northern Wisconsin, to Ontario. The strong winds caused isolated damage, downing some trees and knocking out power, across parts of central and east central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An intense low pressure system produced strong south-southwest winds across Wisconsin as it moved from the Plains, across northern Wisconsin, to Ontario. The strong winds caused isolated damage, downing some trees and knocking out power, across parts of central and east central Wisconsin. The strongest recorded gusts included 56 mph near Howard (Brown Co.), 54 mph at New Holstein (Calumet Co.), 53 mph at Chilton (Calumet Co.) and Oshkosh (Winnebago Co.), 52 mph near Plover (Portage Co.), and 50 mph near Zittau (Winnebago Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 18, 2:51 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 18, 2:51 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
251 PM CST Fri Nov 18 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 250 PM CST Fri Nov 18 2016

Low pressure will move from northwest Wisconsin to eastern Lake
Superior tonight and bring gusty winds, much colder temperatures
and some light precipitation. Best chance of significant
precipitation is in northcentral Wisconsin where rain showers will
change to snow by late evening and continue into Saturday. The
snow will be enhanced by flow across Lake Superior late tonight
and Saturday. A few inches of snow should fall in the lake effect
snow areas of Vilas county with little elsewhere.

Windy and much colder Saturday, with winds gusting to 35 mph over
most of the region, and 35 to 45 mph across eastern Wisconsin
where a wind advisory is in effect.with highs 20 to 30 degrees
colder than today, but just five degrees below normal. The wind
will produce wind chills in the teens late tonight and in the 20s
Saturday.

.LONG TERM...Saturday Night Through Friday
Issued at 250 PM CST Fri Nov 18 2016

Models for the most part are in agreement with the progressive
nature of the mean flow from the eastern Pacific across the CONUS
next week. A pair of Pacific systems will be working across the
CONUS. Initially, the stronger of the two will be impacting the
northeast CONUS this weekend (our cool down), while a second
system to affect the Great Lakes during the Tuesday-Wednesday
night time frame. This second system while weaker, will bring a
mixed precipitation event to northeast WI with measurable snow
possible mainly over northern/central WI. After a cold start to
the week, temperatures are expected to be at or slightly above
normal for the rest of next week.

Lingering lake effect snow showers will continue across north-
central WI into Saturday evening, but as a broad area of high
pressure begins to build into the Upper MS Valley, these snow
showers should gradually taper off during the overnight hours. Do
not anticipate much in the way of additional accumulation as drier
air advects into the region. The rest of northeast WI will see a
general decrease in clouds Saturday night, along with winds over
central WI subsiding to under 10 mph. Eastern WI may still see
blustery conditions through most of the night as the pressure
gradient remains somewhat tight behind the departed surface low.
Min temperatures to range from the middle teens north, to the
lower 20s near Lake MI. Cool and dry conditions are forecast on
Sunday as the surface ridge slowly shifts east toward the western
Great Lakes. Skies are expected to be mostly sunny to partly
cloudy with temperatures falling slightly below normal. Look for
max temperatures to only reach the upper 20s north-central, lower
30s central/far northeast and middle 30s east-central WI.

The surface ridge axis finally reaches the western Great Lakes by
Sunday night. For areas away from Lake MI, skies are forecast to
become mostly clear with winds becoming light/variable. This
favorable radiational cooling set-up will allow for temperatures
to plunge, especially where any snow to be on the ground (Vilas
county). Have taken an axe and chopped off at least five degrees
to temperatures across north-central WI with some lowering in
values elsewhere. This would send mins into the 10-15 degree range
north-central, teens elsewhere except lower 20s along Lake MI.
Plenty of sunshine expected over the forecast area on Monday with
the surface ridge still in our vicinity. Some very weak WAA is
forecast to develop later on Monday as upper heights begin to rise
in advance of a new system moving into the central/southern
Rockies. Max temperatures to range from the lower 30s north-
central, upper 30s to around 40 degrees south.

This next system is progged to move across the Rockies Monday
night and emerge into the central Plains on Tuesday. The GFS
remains a good 12 hours faster than the models, thus will favor
the majority solution here and keep Monday night dry with
increasing clouds. Some model timing issues persist into Tuesday
with the CMC holding the precipitation at bay through the daylight
hours, while the ECMWF spreading precipitation across northeast WI
Tuesday afternoon. Precipitation type will probably be the biggest
issue as the precipitation develops as temperatures should have
risen into the middle 30s north-central, but lower 40s east-
central WI. Anticipate primarily all rain generally south of a
line from a AUW-IMT. For areas north of this line, temperatures
would be cool enough for a rain/snow mix with very little (if any)
accumulation.

Not only are there timing issues with this system, but there are
also differences among the models with the strength of the surface
low and the amount of warmer air that will get pulled into WI
ahead of this system (impacting precipitation type). Tuesday night
could see an accumulating snow across northern and parts of
central WI, while east-central WI would see mainly rain with a
little snow mixed in toward daybreak. Way too early yet for
accumulation numbers, just something to watch headed toward the
Thanksgiving holiday travel time. The system lifts northeast into
the Great Lakes on Wednesday with mixed precipitation continuing
over the forecast area. Precipitation type remains an issue as
modest daytime heating (max temperatures in the middle to upper
30s north/lower 40s south) could change the bulk of the
precipitation to all rain Wednesday (until late in the day). This
would obviously limit the extent of additional snow accumulations
over northern WI, but with the uncertainty of this system, stay
tuned!

Lingering light rain and/or snow should persist into Wednesday
night before tapering off altogether by Thursday. There is also
model discord with a fast-moving shortwave trough that could
affect the Great Lakes Thursday night/Friday morning. Once again,
precipitation type would be an issue depending on timing, so have
followed the consensus solution for now which sends at least a
chance of precipitation into northeast WI with possible snow
accumulations (light) north and a mix south.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1159 AM CST Fri Nov 18 2016

A storm system moving across northwest Wisconsin will bring
scattered showers this afternoon and tonight. A few thunderstorms are
possible this afternoon. MVFR or IFR ceilings and visibilities
should continue north of a Wisconsin Rapids to Iron Mountain line
through tonight with mostly VFR conditions to the southeast. Rain
showers will change to snow showers across the area later tonight
with some accumulation at ARV/D25/LNL/EGV.

Windy conditions are expected Saturday with northwest winds of 20
to 30 knots with higher gusts. MVFR ceilings are expected in most
places early in the day with ceilings rising to VFR during the
afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 6 PM CST Saturday FOR WIZ013-038>040-
048>050-073-074.

Wind Advisory from 6 AM Saturday to midnight CST Saturday night
FOR WIZ022.

Winter Weather Advisory from 9 PM this evening to noon CST
Saturday FOR WIZ005.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Nov 18, 2:58 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
258 PM CST FRI NOV 18 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
258 PM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS EVENING BEFORE
SHIFTING TO THE NORTHWEST AND BRINGING MUCH COLD AIR INTO THE
REGION. TEMPERATURES WILL QUICKLY FALL TONIGHT...ALONG WITH RAIN
CHANGING TO SNOW. SOME SNOW ACCUMULATION WILL OCCUR IN NORTHERN
WISCONSIN...ESPECIALLY ACROSS VILAS COUNTY. WIND GUSTS WILL BE 30
TO 40 MPH IN MOST LOCATIONS. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT FOR VILAS COUNTY TONIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS WILL PERSIST ON SATURDAY...WITH GUSTS OF 40
TO 45 MPH OVER MUCH OF EASTERN WISCONSIN, AND HIGHER GUSTS TO 50
MPH OVER NORTHERN DOOR COUNTY. WIND ADVISORIES HAVE BEEN POSTED
OVER MOST OF NORTHEAST AND EAST CENTRAL WISCONSIN, INCLUDING THE
FOX VALLEY AND LAKESHORE AREAS.

ACCUMULATING SNOW WILL CONTINUE IN FAR NORTHERN WISCONSIN ON
SATURDAY...ESPECIALLY OVER VILAS COUNTY...WHERE EVENT TOTALS OF 2
TO 4 INCHES ARE ANTICIPATED. AREAS OF BLOWING AND DRIFTING SNOW
CAN ALSO BE EXPECTED. DEER HUNTERS AND OTHER OUTDOOR ENTHUSIASTS
SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS AND THE FIRST
WINTRY CONDITIONS OF THE SEASON.

ANOTHER CHANCE FOR ACCUMULATING SNOW ARRIVES TUESDAY NIGHT INTO
WEDNESDAY MORNING...MAINLY ACROSS NORTHERN AND PARTS OF CENTRAL
WISCONSIN. IT IS TOO EARLY TO DETERMINE ACCUMULATION NUMBERS JUST
YET...SO STAY TUNED FOR LATER FORECASTS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM NORTHERN WISCONSIN WOULD BE APPRECIATED LATE
TONIGHT INTO SATURDAY.

LMZ521-522-541>543-192100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
258 PM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GUSTY SOUTH TO SOUTHWEST WINDS WITH GALE FORCE GUSTS ARE EXPECTED
THIS EVENING. NORTHWEST GALES WILL DEVELOP OVERNIGHT. WAVES AS
HIGH AS 4 TO 7 FEET ON THE BAY...AND 6 TO 10 FEET ON THE
LAKE...CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NORTHWEST GALES WILL CONTINUE SATURDAY AND SATURDAY EVENING.
A FEW STORM FORCE GUSTS ARE POSSIBLE NEAR DEATHS DOOR. THE GUSTY
WINDS ARE EXPECTED TO SLOWLY SUBSIDE LATE SATURDAY NIGHT INTO
SUNDAY AS THE LOW PRESSURE SYSTEM MOVES AWAY FROM THE REGION.

RDM/AK

In the hours before

Special weather statement, Nov 18, 12:03 PM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CST FRI NOV 18 2016

WIZ005-010-018-181845-
LINCOLN WI-ONEIDA WI-VILAS WI-
1203 PM CST FRI NOV 18 2016

...THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN...

AT 1201 PM CST...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES EAST OF PHILLIPS TO 8 MILES WEST OF
WOODBORO. MOVEMENT WAS NORTHEAST AT 60 MPH.

HAIL UP TO ONE HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

THE STORMS WILL CONTINUE TO RACE TO THE NORTHEAST THROUGH 1 PM.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
PHELPS...BOULDER JUNCTION...WOODBORO...WINCHESTER AND WILLOW
RESERVOIR.

LAT...LON 4614 8910 4607 8893 4598 8893 4598 8905
      4547 8905 4547 8943 4512 8942 4512 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1801Z 207DEG 54KT 4573 9018 4560 8972

BERSCH
Special weather statement, Nov 18, 3:00 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST FRI NOV 18 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
300 PM CST FRI NOV 18 2016

...WINDY CONDITIONS TO OVERSPREAD NORTHEAST WISCONSIN...

STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO OVERSPREAD
NORTHEAST WISCONSIN LATE THIS AFTERNOON. WIND GUSTS COULD SURPASS
40 MPH AT TIMES. AS A COLD FRONT SWEEPS ACROSS THE REGION LATER
THIS EVENING, WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE EVEN
MORE WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS AGAIN TO 40
MPH. MOTORISTS DRIVING HIGH-PROFILE VEHICLES MAY FIND DRIVING
DIFFICULT AT TIMES. HUNTERS HEADED OUT FOR DEER HUNTING SHOULD BE
ALERT FOR FALLING TREE BRANCHES.

AK
Local storm report, Nov 18, 3:16 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     NON-TSTM WND GST 1 SW PLOVER             44.44N 89.54W
11/18/2016  M50 MPH          PORTAGE            WI   CO-OP OBSERVER

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Calumet

When
November 18, 4:19 PM CST
Where
Calumet forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Strong winds downed a tree in New Holstein.

Strong Wind, Calumet

When
November 18, 4:21 PM CST
Where
Calumet forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Strong winds snapped a large tree branch that fell on a house, causing minor roof damage.

Strong Wind, Winnebago

When
November 18, 5:39 PM CST
Where
Winnebago forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Strong winds caused power outages throughout Oshkosh.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664877, 664821, 664864.